Ohio, 2024

Hail and Damaging Winds in Ohio, August 17, 2024

August 17, 2024 · NWS ILN · 6 events in 3 counties and zones

A line of thunderstorms developed during the afternoon ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms developed during the afternoon ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 17, 12:19 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 17, 12:19 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
119 PM EDT Sat Aug 17 2024

.SYNOPSIS...
Occasional periods of showers and thunderstorms will continue
through the weekend as a low pressure system moves through the
Great Lakes region. High pressure and a drier airmass will then
build into the Ohio Valley through the first part of the
upcoming work week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Not much has changed regarding the expectations for storms
today, either in coverage or intensity/severity. Rapid
destabilization amidst an uncapped environment and sufficient
forcing is expected toward/beyond 16-18z, with CI expected to
follow soon afterwards. While there will be scattered storms just
about anywhere/everywhere, the greatest coverage (numerous)
thunderstorms should focus near/S of the I-71 corridor,
particularly near/S of a line from near Switzerland Co IN to
Fairfield Co OH. The greatest coverage and intensity of storms
should focus from 2 PM to 8 PM.

PREVIOUS DISCUSSION...
A weakening area of showers and embedded thunderstorms has
moved into northwest portions of our fa early this morning. This
is moving into a less unstable environment, so expect to see a
continued weakening/dissipating trend over the next couple of
hours.

A low pressure system will continue to spin slowly east across
the central Great Lakes today. A trough axis/cold front
extending south from the low will push slowly east into western
portions of our area through late afternoon. As we destabilize
through this afternoon, expect to see scattered showers and
thunderstorms become more numerous through mid to late
afternoon. Strengthening wind fields/increasing deep layer
shear will lead to the potential for a few severe storms later
this afternoon. The best chance for this appears to be along
and south of the Ohio River, where CAMs are showing the best
updraft helicities in the 21Z-00Z time frame. Damaging winds
and perhaps some large hail would be the main threat.

Highs today will be mostly in the 85 to 90 degree range.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH MONDAY/...
Thunderstorm activity will taper off this evening with the loss
of daytime heating, with mainly dry conditions expected
overnight. As the upper level low pushes slowly east across the
lower Great Lakes on Sunday, the trailing upper level trough
axis will push slowly east across our area. As we destabilize
through the afternoon, fairly widespread showers and a chance
of thunderstorms can be expected once again Sunday afternoon.
Temperatures will not be as warm though with afternoon highs in
the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Axis of H5 trough will deepen over the OH/PA border overnight and
exit to the east on Monday. Northerly flow over a deep portion of
the atmosphere will push in cold air for the Ohio Valley. One last
night with lows in the lower 60s Sunday night will then be replaced
with readings 5-8 degrees below normal. Lower 50s through Wednesday
night, mid-upper 50s Thursday night, and near 60 Friday night.

Daytime highs will follow a similar curve with temps again 5-8
degrees below normal through Wednesday. Highs will be warmest in the
south and coolest in west central Ohio, all within 2 or 3 degrees of
75. Near normal highs Thursday will be near 80 or in the low 80s,
and warm to the mid 80s on Friday.

Some lingering showers in the southeast Monday evening will quickly
give way to dry conditions, with the dry forecast continuing through
Friday.

A surface high north of the CWA will track east on Wednesday,
trailing a surface ridge over the region through Thursday night. The
ridge passes to the south and return flow sets up, permitting a
somewhat stronger warming over the CWA. Upper ridging over the mid
sections of the country will be in play through the entirety of the
extended forecast.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
Several clusters of TSRA are already ongoing across the region,
with an expectation for additional more widespread, but loosely
organized, storms expected through the first part of the TAF
period. Coverage of activity should be fairly widespread,
although there may be a relative "minimum" near KCVG/KLUK/KILN
through the heart of the afternoon, with greater coverage
focused further to the N, S, and E. As such, have only included
a tempo TSRA at KDAY/KCMH/KLCK, but storms will be possible
just about anywhere at any time through 00z. Sudden reductions
in VSBYs and gusty winds will be possible with the activity but
will be handled with amendments as needed.

CIGs should be mainly VFR through this evening before trending
MVFR, or even IFR, past 06z, persisting through most of the
remainder of the morning Sunday. IFR CIGs will be favored for
nrn sites, but will be possible just about anywhere.

SW winds of 12-15kts, with gusts 20-25kts, are expected through
the afternoon before going more westerly and subsiding past 00z.
Winds will gradually go more out of the WNW toward the end of
the period at about 10-12kts. Winds may become light enough
during the overnight hours to promote the development of some
BR and MVFR VSBYs, but there are some uncertainties regarding
how widespread this may be, especially with some MVFR/IFR CIGs
filtering in during the predawn hours as well.

Diurnally-driven/enhanced SHRA, with a few rumbles of thunder,
will sprout about again toward the end of the period.

OUTLOOK...Thunderstorms possible on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...KC/JGL
SHORT TERM...JGL
LONG TERM...Franks
AVIATION...KC
Hazardous weather outlook, Aug 17, 3:13 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
413 AM EDT Sat Aug 17 2024

INZ050-OHZ026-034-035-042>044-051-181000-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
413 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for east central Indiana and west
central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-052>056-060>065-
070>074-077>082-088-181000-
Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Delaware-Champaign-Clark-Madison-Licking-
Preble-Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-
Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
413 AM EDT Sat Aug 17 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Occasional showers and thunderstorms are expected today. A few
strong to severe storms will be possible this afternoon into early
evening. Damaging winds and large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 11:26 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1226 PM EDT Sat Aug 17 2024

KYZ100-OHZ081-088-171700-
Lewis KY-Scioto OH-Adams OH-
1226 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LEWIS...SOUTHEASTERN
ADAMS AND SOUTHWESTERN SCIOTO COUNTIES THROUGH 100 PM EDT...

At 1225 PM EDT, a strong thunderstorm was located near Tollesboro,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Tollesboro, Rome, Sandy Springs,
Buena Vista in Scioto County, Saint Paul, Firebrick, Carrs, Tannery,
Kinniconick, Epworth, Turkey Creek Lake, Ribolt, Friendship,
Charters, Garrison, Stricklett, and Petersville.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3842 8357 3843 8358 3846 8358 3851 8361
      3860 8363 3861 8363 3877 8318 3868 8303
      3866 8305 3864 8305 3863 8307 3859 8307
      3854 8312 3854 8314 3849 8319 3847 8319
      3843 8324 3840 8324 3839 8347
TIME...MOT...LOC 1625Z 260DEG 31KT 3852 8353

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Aug 17, 11:57 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1257 PM EDT Sat Aug 17 2024

KYZ100-171730-
Lewis KY-
1257 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS COUNTY
THROUGH 130 PM EDT...

At 1256 PM EDT, a strong thunderstorm was located near Camp Dix,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Head of Grassy, Camp Dix, Stricklett, Rexton, Harris, Tannery, and
Kinniconick.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3838 8340 3839 8340 3840 8341 3853 8344
      3861 8308 3860 8307 3854 8312 3853 8312
      3854 8314 3850 8317 3849 8319 3847 8319
      3845 8320 3845 8321 3844 8321 3843 8324
      3837 8323
TIME...MOT...LOC 1656Z 267DEG 23KT 3845 8337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Aug 17, 12:08 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
108 PM EDT Sat Aug 17 2024

KYZ092-093-096-097-OHZ078-171745-
Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Clermont OH-
108 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
BRACKEN...SOUTHERN KENTON...SOUTHERN CAMPBELL...NORTHERN PENDLETON
AND SOUTHWESTERN CLERMONT COUNTIES THROUGH 145 PM EDT...

At 108 PM EDT, a strong thunderstorm was located near Butler, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Claryville, New Richmond, Butler, Mentor, Moscow, Neville,
California, Mount Auburn, Greenwood, Willow Grove, Grants Lick, Aspen
Grove, Morning View, Gubser Mill, Lenoxburg, White Villa, Peach
Grove, Ivor, Campbell County Lake, and Foster.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3875 8449 3886 8451 3896 8421 3873 8413
TIME...MOT...LOC 1708Z 261DEG 23KT 3879 8445

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Aug 17, 12:10 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
110 PM EDT Sat Aug 17 2024

OHZ078-079-171745-
Clermont OH-Brown OH-
110 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CLERMONT AND
NORTHWESTERN BROWN COUNTIES THROUGH 145 PM EDT...

At 110 PM EDT, a strong thunderstorm was located over Amelia, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Amelia, Mount Orab, Williamsburg, Batavia, Withamsville, Owensville,
Chasetown, Clermont County Airport, Mount Carmel, Greenbush, East
Fork State Park, State Route 32 at US Route 68, Willowville,
Summerside, Bantam, and Lake Lorelei.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3912 8431 3912 8430 3921 8397 3912 8388
      3900 8388 3899 8429
TIME...MOT...LOC 1710Z 261DEG 23KT 3905 8423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Aug 17, 12:28 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
128 PM EDT Sat Aug 17 2024

OHZ071-072-078>080-171800-
Clermont OH-Highland OH-Brown OH-Warren OH-Clinton OH-
128 PM EDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
CLERMONT...NORTHWESTERN BROWN...SOUTHEASTERN WARREN...SOUTHWESTERN
CLINTON AND WEST CENTRAL HIGHLAND COUNTIES THROUGH 200 PM EDT...

At 127 PM EDT, a strong thunderstorm was located 7 miles north of
Williamsburg, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Blanchester, Woodville, Newtonsville, Fayetteville, St. Martin,
Westboro, Chasetown, Edenton, and Lake Lorelei.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3910 8410 3917 8417 3938 8401 3919 8377
TIME...MOT...LOC 1727Z 250DEG 35KT 3916 8407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Clark
Special weather statement, Aug 17, 12:33 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
133 PM EDT Sat Aug 17 2024

KYZ093-096-097-099-OHZ078>080-171815-
Pendleton KY-Mason KY-Campbell KY-Bracken KY-Clermont OH-Highland OH-
Brown OH-
133 PM EDT Sat Aug 17 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN MASON...
BRACKEN...SOUTHERN CAMPBELL...NORTHEASTERN PENDLETON...CENTRAL
CLERMONT...BROWN AND SOUTHWESTERN HIGHLAND COUNTIES THROUGH 215 PM
EDT...

At 132 PM EDT, strong thunderstorms were located along a line
extending from near Williamsburg to near Bethel to near Butler,
moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Hillsboro, Georgetown, Mount Orab, Bethel, Williamsburg, Lynchburg,
Augusta, Sardinia, Felicity, Brooksville, Butler, Russell, New
Market, Russellville, Hamersville, Newtonsville, Mowrystown,
Fayetteville, Dover, and Higginsport.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3872 8445 3891 8424 3918 8409 3923 8383
      3922 8384 3922 8381 3924 8380 3928 8359
      3901 8370 3864 8392
TIME...MOT...LOC 1732Z 256DEG 21KT 3913 8405 3893 8416 3879 8432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark

The radar

The Cincinnati radar (KILN), 43 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 17, 12:44 PM EST to 12:46 PM EST
Where
Brown County, 0.69 mi S of Bardwell
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.040, -83.920

A tree was downed.

Thunderstorm Wind, Adams

When
August 17, 1:33 PM EST to 1:35 PM EST
Where
Adams County, 0.78 mi WNW of Peebles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.953, -83.414

A few trees were downed along Old State Route 32 in Peebles.

Hail, Adams

When
August 17, 1:44 PM EST to 1:46 PM EST
Where
Adams County, 0.88 mi NW of West Union
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.810, -83.540

Thunderstorm Wind, Adams

When
August 17, 1:46 PM EST to 1:48 PM EST
Where
Adams County, 0.69 mi N of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.690, -83.600

A few power poles were downed.

Hail, Licking

When
August 17, 4:34 PM EST to 4:36 PM EST
Where
Licking County, 2.22 mi WSW of Vanatta
Measured
0.88 in hail
Reported by
Public
Coordinates
40.110, -82.470

Thunderstorm Wind, Licking

When
August 17, 4:53 PM EST to 4:55 PM EST
Where
Licking County, 1.74 mi NE of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.150, -82.610

Some siding was blown off of a house. Several large branches were also downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193949, 1193950, 1193952, 1193954, 1193955, 1193957.